Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 355, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jul 31, 2008, 5:48 PM CDT for Hardeman County, McNairy County, Tennessee. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2008, 5:48 PM CDT (22:48 UTC)
- Expired
- Jul 31, 2008, 6:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Hardeman County, TN, McNairy County, TN
The radar
The Memphis radar (KNQA), 99 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1247 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMEG 312247
SVRMEG
TNC069-109-312330-
/O.NEW.KMEG.SV.W.0355.080731T2248Z-080731T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT THU JUL 31 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
SOUTHWESTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...
* UNTIL 630 PM CDT
* AT 548 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF
POCAHONTAS...OR 12 MILES SOUTHEAST OF BOLIVAR...AND MOVING
SOUTHEAST AT 14 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDDLETON..
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3500 8873 3500 8881 3500 8882 3500 8902
3505 8907 3523 8897 3513 8864
TIME...MOT...LOC 2248Z 299DEG 12KT 3511 8887
$$1 follow-up statement
000
WWUS54 KMEG 312313
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
613 PM CDT THU JUL 31 2008
TNC069-312323-
/O.CAN.KMEG.SV.W.0355.000000T0000Z-080731T2330Z/
HARDEMAN TN-
613 PM CDT THU JUL 31 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARDEMAN COUNTY
IS CANCELLED...
AT 613 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3506 8869 3500 8873 3500 8878 3512 8878
3513 8879 3517 8878 3513 8864
TIME...MOT...LOC 2313Z 279DEG 18KT 3512 8871
$$
TNC109-312330-
/O.CON.KMEG.SV.W.0355.000000T0000Z-080731T2330Z/
MCNAIRY TN-
613 PM CDT THU JUL 31 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHWESTERN MCNAIRY COUNTY...
AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
MCNAIRY COUNTY...OR 8 MILES SOUTHWEST OF SELMER...MOVING EAST AT 21
MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY..
LAT...LON 3506 8869 3500 8873 3500 8878 3512 8878
3513 8879 3517 8878 3513 8864
TIME...MOT...LOC 2313Z 279DEG 18KT 3512 8871
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:03 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 31, 3:03 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 303 PM CDT THU JUL 31 2008 .SYNOPSIS... SURFACE FRONT HAS STALLED OVER THE MIDSOUTH. ISOLATED PULSE CONVECTION IS OCCURRING. THE HEAT INDEX IS BETWEEN 100 AND 107. && .SHORT TERM (TONIGHT THROUGH FRIDAY)... ISSUED HEAT ADVISORY FOR THE MEMPHIS METROPOLITAN AREA LATE THIS AFTERNOON AND EARLY EVENING FOR HEAT INDEX NEAR 105. EXPECT CONVECTION IS BE SCATTERED THROUGH EARLY EVENING IN VICINITY OF DYING SURFACE BOUNDARY...MOST NOTABLY IN NORTH MISSISSIPPI. ON FRIDAY 500 MB RIDGE BUILDS INTO THE MIDSOUTH. HEAT ADVISORY WILL LIKELY BE NEEDED FOR A LARGE PORTION OF THE FORECAST AREA. WE NEED TO HOLD OFF SO THAT LATER SHIFTS CAN BETTER DEFINE THE AREA. ISOLATED DIURNAL STORMS COULD DEVELOP IN THE FAR SOUTHERN PORTION OF THE FORECAST AREA ALONG OLD SURFACE BOUNDARY AND ENHANCED MOISTURE. .LONG TERM (SATURDAY THROUGH TUESDAY)... STRONG 500 MB RIDGE BUILDS INTO OUR REGION THROUGH EARLY NEXT WEEK. MEANWHILE ON SATURDAY THE SURFACE FLOW IS EXPECTED TO TURN NORTHEAST ALLOWING SURFACE DEW POINTS TO DROP INTO THE 60S. THIS SHOULD ALLOW TEMPERATURES TO REACH NEAR OR ABOVE 100. AN INTENSIFYING HEAT IS LIKELY WITH SEVERAL DAYS OF HIGH TEMPERATURES NEAR OR ABOVE 100 DEGREES FROM SATURDAY INTO EARLY NEXT WEEK. LITTLE IN THE WAY OF RAINFALL IS EXPECTED THROUGH THE PERIOD. THROUGH JUNE 1ST MEM,MKL,JBR,AND TUP ARE ROUGHLY 50% TO 70% OF NORMAL PRECIPITATION. WITH TEMPERATURE EXPECTED FROM THE UPPER 90S TO LOWER 100S DRY SURFACE CONDITIONS SHOULD INTENSIFY. && .PRELIMINARY POINT TEMPS/POPS... MEM 76 98 77 100 / 20 10 0 10 MKL 70 96 71 98 / 20 10 0 10 JBR 71 99 74 101 / 20 10 0 10 TUP 72 95 74 99 / 50 20 0 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR DESOTO. TN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR SHELBY. && BELLES
Hazardous weather outlook, Jul 31, 4:32 AM CDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 432 AM CDT THU JUL 31 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-011145- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 432 AM CDT THU JUL 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS UP TO 50 MPH... FREQUENT LIGHTNING...AND LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS THE MIDSOUTH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HOT AND HUMID WEATHER WILL RETURN ON FRIDAY AND CONTINUE INTO EARLY NEXT WEEK WITH AFTERNOON HEAT INDEX VALUES AT OR ABOVE 105 DEGREES FRIDAY THROUGH TUESDAY. HEAT ADVISORIES WILL LIKELY BE NEEDED DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. KNS
In the hours before
Special weather statement, Jul 31, 3:43 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 343 PM CDT THU JUL 31 2008 MSZ004-009-312130- TIPPAH MS-PRENTISS MS- 343 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... PRENTISS COUNTY IN NORTHEAST MISSISSIPPI... SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF JUMPERTOWN AT 343 PM CDT... MOVING SOUTHEAST AT 20 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN PRENTISS AND TIPPAH COUNTIES...INCLUDING THE CITY OF BOONEVILLE...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, Jul 31, 4:16 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
416 PM CDT THU JUL 31 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM FLASH FLOOD 9 NNE BYHALIA 34.98N 89.63W
07/31/2008 MARSHALL MS PUBLIC
WATER COVERING HALF WAY UP THE TIRES OF CARS...TRAFFIC AT
A STANDSTILL
&&
DSVSpecial weather statement, Jul 31, 5:22 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 522 PM CDT THU JUL 31 2008 MSZ001-TNZ088-312300- DE SOTO MS-SHELBY TN- 522 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHEASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI... SHELBY COUNTY IN SOUTHWEST TENNESSEE... STRONG THUNDERSTORMS OCCURING OVER SHELBY COUNTY AND NORTHEAST DESOTO COUNTY WILL PRODUCE LOCALLY HEAVY RAIN...HAIL UP TO PEA SIZE AND WINDS UP TO 45 MPH THROUGH 600 PM CDT. PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING THE CITIES OF BARTLETT...COLLIERVILLE...GERMANTOWN...MIDTOWN MEMPHIS...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THESE STORMS CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
Special weather statement, Jul 31, 5:32 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 532 PM CDT THU JUL 31 2008 TNZ090-312300- HARDEMAN TN- 532 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... SOUTHERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTH OF BOLIVAR AT 532 PM CDT...MOVING SOUTHEAST AT 9 MPH. PEOPLE IN HARDEMAN COUNTY...INCLUDING THE CITY OF BOLIVAR...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 600 PM CDT.
Special weather statement, Jul 31, 5:41 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 541 PM CDT THU JUL 31 2008 ARZ049-312315- LEE AR- 541 PM CDT THU JUL 31 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... CENTRAL LEE COUNTY IN EASTERN ARKANSAS... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 8 MILES SOUTHEAST OF MARIANNA AT 541 PM CDT... MOVING EAST AT 9 MPH. PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 615 PM CDT.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:54 PM CDT | Heat Advisory | MEG | Shelby | 5 hr |
| Jul 31, 5:49 PM CDT | Areal Flood Advisory | MEG | Shelby | 116 min |
| Jul 31, 6:14 PM CDT | Flash Flood Warning | MEG | Shelby | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.